Medical Specialty >> Endocrinology

Doctors Lounge - Endocrinology Answers

Back to Endocrinology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/17/2017.

Forum Name: Endocrinology Topics

Question: Could topical estrogen treatment cause premature puberty?


 ElectricTurtle - Mon Apr 16, 2007 4:22 am

I am going to be the primary care-giver for a newborn girl soon, and coincidentally I'm considering HRT toward the end goal of being an MtF transexual. Would topical estrogen treatment put my baby girl at risk for severely premature puberty through hormones from my hands? I've read about other cases where topical androgens had such effects: http://pediatrics.aappublications.org/cgi/content/full/114/1/282

In one the cases in the above reference, the topical treatments were later applied with gloves to prevent exogenous transfer of hormones, would this be enough to isolate my hands from the hormones and protect my daughter over a long period of time? Would simple hand washing be effective?

Thanks in advance for any advice you can give.
 Dr. Chan Lowe - Mon Apr 16, 2007 8:22 pm

User avatar As you have referenced, exogenous estrogen can induce puberty like changes. Technically this is not premature puberty because the pituitary gland is not producing FSH and LH; however, the end result is essentially the same-breast development, etc.

Using gloves, etc. can help prevent the estrogen cream from contacting the baby's skin. Hand washing will likely be effective also but I am not aware of data looking at this.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us